Alert archive / New Mexico / Freeze Warnings in 2017

Freeze Warning 2, NWS Albuquerque, NM

May 19, 2017

NWS Albuquerque, NM issued this freeze warning at May 19, 2017, 1:55 PM MDT. It took effect at May 20, 2017, 3:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2017, 1:55 PM MDT (19:55 UTC)
In effect from
May 20, 2017, 3:00 AM MDT
Expired
May 20, 2017, 7:00 AM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

699 
WWUS75 KABQ 191955
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
155 PM MDT Fri May 19 2017

...FREEZING TEMPERATURES TONIGHT FOR NORTHERN NEW MEXICO...

.An unseasonably cold storm system exiting northern New Mexico 
tonight will leave freezing temperatures in it's wake Saturday
morning. The combination of dry air with clearing skies tonight 
will increase the potential for freezing temperatures over parts 
of northern New Mexico that have already begun the growing season.
Temperatures are expected to fall to between 28 and 34 degrees 
around Farmington, Santa Fe, Espanola, the Estancia Valley, and 
from Raton to Las Vegas. Temperatures will warm quickly after 
sunrise Saturday.

NMZ501-517-518-522-523-528-529-201300-
/O.NEW.KABQ.FZ.W.0002.170520T0900Z-170520T1300Z/
Northwest Plateau-Lower Chama River Valley-Santa Fe Metro Area-
Estancia Valley-Central Highlands-Far Northeast Highlands-
Northeast Highlands-
155 PM MDT Fri May 19 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 7 AM MDT SATURDAY...

The National Weather Service in Albuquerque has issued a Freeze
Warning, which is in effect from 3 AM to 7 AM MDT Saturday. 

* LOCATION...Areas around Farmington, Santa Fe, Espanola, the
  Estancia Valley, and from Raton to Las Vegas. 

* TIMING...The greatest potential for freezing temperatures will
  occur between 3am and 7am.

* TEMPERATURES...28 to 34 degrees.

* LOCAL IMPACTS...Temperatures at or below freezing for a couple
  hours will damage or kill unprotected vegetable gardens and
  other sensitive vegetation. Exposed outdoor plumbing should be
  re-winterized tonight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this freeze warning went out at May 19, 11:32 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 19, 11:32 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1132 AM MDT Fri May 19 2017

.AVIATION...
18Z TAF CYCLE
As the upper level low over CO lifts east-northeast this afternoon
and evening, showers, mountain snow showers and isold thunderstorms
will shift to the northeast quarter. Precipitation across northeast
NM is forecast to come to an end after midnight. Nwly to nly wind
gusts to 35kt possible mainly east of the central mountain chain
during the afternoon and evening. Dry northwest flow aloft moves in
on Saturday.

33

&&

.PREV DISCUSSION...315 AM MDT Fri May 19 2017...
.SYNOPSIS...
A deep Pacific low will spin over Colorado while slowly migrating
eastward today into tonight. Banded precipitation is expected to
favor west central and north central portions of the state this
morning but progress to the northeast third to half during the
afternoon with residual impacts across the far northeast tonight.
Some modest snow accumulations are expected favoring the Sangre de
Cristos. Temperatures will begin to warm during the weekend and
should last into early next week before another cool down late Monday
into Tuesday due to a back door cold front. Saturday looks to be
drier than Sunday with a few afternoon thunderstorms favoring the
east slopes of the central mountains. Monday still looks to be active
with storms and the possibility of severe weather across the east. A
return to drier and warmer conditions by the middle of next week.

&&

.DISCUSSION...
Models have flipped compared to their trends 24 to 48 hrs ago and
dug impacts from the upper low further south. This is verified based
on the latest satellite and radar imagery. Decided to hedge towards
the robust NAM solution for today and tonight and went with a little
higher QPF numbers across NE areas. May not have went high enough.

The surface cold front has pushed into NE and EC areas quicker than
originally thought 24 hrs ago. Thus convergence/upslope will match up
well with the upper level lift dynamics as the day progresses. Snow
levels are a bit lower but impact appears to be on the lower side.
Snow amounts fall just shy of advisory levels for the Sangres and
Raton Ridge area although will need to be monitored if upper level
temps come in cooler. Could see thunder snow or high snowfall rate
like impacts which can overcome an antecedent warmer ground. The east
slopes of the Sangres and Raton Ridge will definitely need to be
monitored. Will re-issue the SPS and concentrate on NC and NE areas
in terms of accumulating snow.

A drier and warmer trend is still expected for the weekend. Saturday
looks to be drier than Sunday. It appears that the models are picking
back up on the return flow signature Saturday night into Sunday. That
usually spells some storm activity for the Sacramentos. Suspect a few
rogue cells will try to develop along the east slopes of the Sangres
as well.

Still looking at a potential severe weather episode...although not as
strong compared to the a little over a week ago...Monday into the
evening hours. Combination of a back door cold front ahead Gulf
return flow moisture and a shortwave caught in NW flow.
Hmmmmm...ingredients could be there including tornadic activity.
Unsure about the moisture fields however.

Active weather would continue into Tuesday where some isolated strong
to severe storms would be possible along the Front Range. Portions of
the east could become too stable so will be monitoring that trend.
Drier storms found west of the central mountain chain and more
isolated in nature.

A more typical longwave ridge buildup for late May is projected by
the long range models by mid week. Suspect some moisture will try to
ooze up from northern Mexico although probably would be meager and
mean drier storms. Time will tell!

50

&&

.FIRE WEATHER...
Main portion of the unseasonably cold upper low lounging over CO
today and through this evening before ejecting into KS and NE early
Saturday. Another batch of showers currently stretched over northern
and central NM associated with additional energy rotating around the
main upper low, this is digging farther south into NM than
previously indicated, and possibly slower moving. At the same time,
cold front has pushed into ne NM, with the north to northeasterly
wind shift presently in the Clovis area, and definitely farther
south than anticipated 24 hrs ago. Increasing humidities in the wake
of this boundary not likely to mix out much today, although the
western extent between the east slopes of the central mt chain and
the Pecos Valley is expected to erode this afternoon thanks to
northwest down slope winds. Showers, mountain snow showers and a few
thunderstorms will be focused over the north central and northeast
although spottier precipitation may be found along and south of
Interstate 40. Vent rates today will be good to excellent west and
central, but range from good to poor over the east. Highs today will
vary from about 10 to 30 degrees below normal.

Precipitation in the northeast this evening will taper off overnight
as the upper low departs. Any accumulations of snow will favor the
Sangre de Cristo mts and near Raton Pass. Low temperatures tonight
will be near to below freezing over portions of the north and west.

Saturday will feature weakening northwest flow aloft, mostly dry
weather, and warmer but still below average high temperatures. Vent
rates to be mostly good, with some localized fair rates far west and
east. A return flow of moisture will become established Sunday but
moreso Sunday night and Monday, allowing for increasing chances of
showers and thunderstorms from the central mt chain over the eastern
plains. Some moisture may seep north and westward into the RGV and
west central mts Sunday night and Monday for isolated activity. High
temperatures Sunday and Monday will be closer to average and vent
rates both days are forecast to be good to excellent.

A ridge of high pressure to our west next week will allow a couple
of vigorous cold fronts to plunge into eastern NM, setting up a
slosh of low level moisture over the central and east, and largely
holding high temperatures near to below normal through next
Wednesday. Warmer and drier towards the end of next week as the
upper ridge axis shifts and builds strongly over the Rockies.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

42
Hazardous weather outlook, May 19, 4:23 AM MDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
423 AM MDT Fri May 19 2017

NMZ501>540-201000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
423 AM MDT Fri May 19 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Modest snow accumulations between 2 to 4 inches is expected above
7000 feet across the north central mountains and Raton Ridge area
today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk of severe thunderstorms for both Monday and
Tuesday across the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required for Monday or Tuesday for portions
of the eastern plains due to severe weather.

50

In the hours before

Local storm report, May 19, 10:04 AM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1004 AM MDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     SNOW             RAMAH                   35.13N 108.49W
05/19/2017  M1.0 INCH        MCKINLEY           NM   PUBLIC

0900 AM     SNOW             PINE HILL               35.00N 108.40W
05/19/2017  E3.0 INCH        CIBOLA             NM   TWITTER FEED

0915 AM     SNOW             7 N PILAR               36.37N 105.79W
05/19/2017  M1.5 INCH        TAOS               NM   COCORAHS

0958 AM     SNOW             2 WSW EL MORRO          35.04N 108.35W
05/19/2017  M1.0 INCH        CIBOLA             NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ1701983
EVENT NUMBER ABQ1701984
EVENT NUMBER ABQ1701985
EVENT NUMBER ABQ1701986

GUYER

Nearby

Freeze Warnings in New Mexico, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.